Multiple reports of severe and disabling joint pain in some patients taking dipeptidyl peptidase-4 (DPP-4) inhibitors for type 2 diabetes have prompted the Food and Drug Administration to add a new warning and precaution for this class of drugs. Some cases were severe enough to require hospitalization, though symptoms eventually resolved after patients stopped taking the medication.
In a MedWatch Bulletin, the FDA advises that physicians should be alert for DPP-4 inhibitors as a causative factor for patients who present with severe, persistent joint pain, even for those who have been on the medication for some time.
Most patients developed symptoms within a month of beginning treatment; however, some patients had been on a DPP-4 inhibitor for as long as a year before the onset of joint pain. When the medication was stopped, arthralgia resolved within a month in all reported cases.
Of the 33 cases of severe arthralgia found in the FDA adverse events reporting database, 28 were associated with the use of sitagliptin (Januvia), with some cases also reported with saxagliptin (Onglyza), linagliptin (Tradjenta), alogliptin (Nesina), and vildagliptin (Galvus). Ten patients’ symptoms were severe enough to require hospitalization; eight experienced recurrent arthralgia when rechallenged.
A literature search conducted by FDA officials revealed seven reports of DPP-4 inhibitor–associated arthralgia, two of which also were in their reporting database.
Patients taking DPP-4 inhibitors should continue taking their medication but consult their health care providers if they experience severe, persistent joint pain, according to the FDA advisory.
On Twitter @karioakes